The EM Educator Series: Lower Gastrointestinal Bleeding
- Aug 11th, 2021
- Alex Koyfman
Welcome back to the EM Educator Series. These posts provide brief mini-cases followed by key questions to consider while working. The featured questions provide important learning points for those working with you, as well as vital items to consider in the evaluation and management of the specific condition discussed.
This week has another downloadable PDF document with questions, links and answers you can share with learners as educators in #MedEd. Please message us over Twitter and let us know if you have any feedback on ways to improve this for you. Enjoy!
A 65-year-old female presents with several days of bloody stools and crampy abdominal pain, which worsens with eating. She has a history of atrial fibrillation on apixaban and metoprolol. Vital signs are normal, and abdominal exam reveals diffuse, mild tenderness but no peritonitis.
A 55-year-old male presents with hematochezia, with a history AAA endovascular repair. He is tachycardic to 110 beats per minute, but the rest of the exam is unremarkable.
- What are the most common causes of lower GI bleeding?
- What risk factors should you consider in those with lower GI bleeding?
- How do patients present?
- What should you consider for the ED evaluation?
- What should you consider for managing the patient with lower GI bleeding?
- What is the disposition?
- Journal Articles